Benzodiazepine withdrawal syndrome 101

Wikipedia has a surprisingly excellent page on benzo withdrawal. I’ve linked to this resource before and today I’m printing some of it for your perusal. I’ve cut and pasted the first part. It’s really a great source for benzo withdrawal 101. I imagine some of you have had it with all the benzo stuff I’m posting but it’s where I’m at and I can’t think about much else. I do hope I’ll be moving on soon. It’s pretty clear the harm benzos cause started kicking in over  a year ago. Probably the withdrawal from the other meds exacerbated things so that I truly have a protracted situation most people need not fear.

Benzodiazepine withdrawal syndrome—often abbreviated to benzo withdrawal—is the cluster of symptoms which appear when a person who has taken benzodiazepines long-term and has developed benzodiazepine dependence stops taking benzodiazepine drug(s) or during dosage reductions. Benzodiazepine withdrawal is similar to the alcohol withdrawal syndrome and barbiturate withdrawal syndrome[1] and can in severe cases provoke life threatening withdrawal symptoms such as seizures.[2] The most serious side effect of benzodiazepine withdrawal is suicide.[3] Severe and life threatening symptoms are mostly limited to abrupt or over-rapid dosage reduction from high doses.[4] A protracted withdrawal syndrome may develop in a proportion of individuals with symptoms such as anxiety, irritability, insomnia and sensory disturbances. In a small number of people it can be severe and resemble serious psychiatric and medical conditions such as schizophrenia and seizure disorders.[5] The protracted withdrawal can be minimised in intensity and severity by a slow gradual reduction in dosage.[6] Withdrawal of benzodiazepines is usually beneficial due to the adverse effects associated with the long-term use of benzodiazepines.[7] However, it has been recommended that long-term users of benzodiazepines not be forced to withdraw against their will.[4]

Chronic exposure to benzodiazepines causes physical adaptations in the brain to counteract the drug’s effects. This is known as a tolerance and physical dependence. When the drug is removed or dosage reduced in an individual physically dependent on benzodiazepines, numerous withdrawal symptoms both physical and psychological may appear and will remain present until the body reverses the physical dependence by making adaptions to the drug-free environment and thus returning the brain to normal function.[8] Generally the higher the dose and the longer a benzodiazepine is used and the more rapidly a benzodiazepine is discontinued then the more likely severe withdrawal symptoms will occur. However, severe withdrawal symptoms can still occur during gradual dose reduction or from relatively low doses.[9]

In certain selected patient groups the occurrence of withdrawal symptoms is as high as 100%, whereas in unselected patient groups more than 50% of subjects are able to discontinue benzodiazepines with mild or even no withdrawal symptoms at all. Withdrawal symptoms may persist for weeks or months after cessation of benzodiazepines. In a smaller subset of patients withdrawal symptoms may continue at a sub acute level for many months or even a year or more. Long term use of benzodiazepines may lead to withdrawal like symptoms emerging despite a constant therapeutic dose. Correctly attributing previously misdiagnosed withdrawal symptoms such as anxiety to the withdrawal effects of benzodiazepines, individualised taper strategies according to withdrawal severity, the addition of alternative strategies such as reassurance and referral to benzodiazepine withdrawal support groups increase the success rate of withdrawal.[10][11] Withdrawal symptoms can resemble psychiatric symptoms which doctors often interpret as evidence for the need of benzodiazepines which in turn leads to withdrawal failure and reinstatement of benzodiazepines, often to higher doses.[5]

Sedative hypnotics, such as benzodiazepines, barbiturates and alcohol cause the most serious medical complications during withdrawal. They are considered more clinically hazardous to withdraw from than opiates.[12] Inappropriate long-term use of benzodiazepines by patients is common. Due to tolerance and physical and psychological dependence, benzodiazepines are generally recommended only for short-term use, several weeks, followed by a dose titration off of the medication.[13] The over-prescribing of benzodiazepines on a long-term basis can cause dependence and have many adverse effects on health.[14]Patients typically receive little advice and support from their doctors.[15] As long-term treatment even using low doses of benzodiazepines is associated with adverse effects such as cognitive impairments, withdrawal from benzodiazepines is advised.[16]

Wikipedia entry continues here. It’s a long and thorough intro with some very important things to be aware of if one is withdrawing from benzos.

Since I looked at this again recently while in the thick of acute withdrawal syndrome I noticed a few things I didn’t notice the first time I looked at it. First, benzo withdrawal often looks like severe psychiatric illness, even among those who do not have such history. I knew that and have seen it again and again on the boards, but it’s nice to see in writing. Second, some people acquire PTSD from the trauma of the process of withdrawal. I’ve often thought about the powerful traumatizing aspects of this journey and so it was good to see that validated as well. This is a lonely journey that makes one feel, at least temporarily, apart from humanity. It is a deeply alienating experience. Whatever I was originally put on meds for so many years ago, pales in comparison to my current experience.

For more info on benzo use and withdrawal on Beyond Meds go here.

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters